Georgia, 2013Damaging Wind in Georgia, July 24, 2013
July 24, 2013 · NWS FFC · 1 event in 1 county or zone
An active northwest flow regime remained in place on the 24th, with a strong upper disturbance moving through the Southeast. A moist and unstable airmass combined with a weak front and the upper disturbance once again allowed numerous showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active northwest flow regime remained in place on the 24th, with a strong upper disturbance moving through the Southeast. A moist and unstable airmass combined with a weak front and the upper disturbance once again allowed numerous showers and thunderstorms to develop. One of these became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 24, 2:05 PM EST, 25 minutes earlier.
Area forecast discussion, Jul 24, 2:05 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT WED JUL 24 2013
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
NORTHWEST FLOW ALOFT STILL DOMINATE OVER THE SOUTHEAST. RIPPLES
WITHIN THE FLOW WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. WITH NW FLOW...MCS DEVELOPMENT IS
DEFINITELY A POSSIBILITY. CURRENT RADAR SHOWS AN ORGANIZED SEVERE
WIND EVENT APPROACHING CSG. THIS STORM SHOULD AFFECT SW GA THROUGH
THIS EVENING. THE REST OF THE FORECAST IS DIFFICULT AS GUIDANCE IS
NOT PREDICTING CONVECTION WELL THROUGH TODAY AND TONIGHT. THE
HIRES MODELS HAVE NOT PREDICTED CURRENT CONVECTION WELL THROUGH
THE DAY AND MY SUSPICION IS THAT THIS IS BECAUSE THE MODELS ARE
RUN WITH NAM BOUNDARY CONDITIONS. THE 06Z AND 12Z NAM HAD BEEN
PRODUCING LOW LEVELS OF INSTABILITY ACROSS GA TODAY...WHEREAS THE
GFS WAS PREDICTING HIGHER LEVELS OF CAPE TODAY. AS SUCH THE POPS
REPRESENT THE STORM IN AL MOVING INTO OUR AREA AND POSSIBLE
FRONTAL CONVECTION ACROSS NORTH GEORGIA THIS AFTERNOON...THEN
DRIFTING SOUTH THROUGH THE PERIOD. WHILE NOT LIKELY...IT CANNOT BE
RULED OUT THAT CONVECTION TO OUR NORTH COULD FORM INTO A MCS
TONIGHT AND DROP THROUGH THE STATE IN THE OVERNIGHT HOURS.
TOMORROW...THE FRONT SHOULD BE LOCATED ACROSS CENTRAL GEORGIA AND
WITH IT A SLIGHT CHANCE OF THUNDER ACROSS MOST OF THE REGION IN
THE AM HOURS. AS FOR TEMPS...TOOK A BLEND BETWEEN THE SHORT TERM
MODELS.
ARG
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
VERY FEW CHANGES TO THE EXTENDED TODAY. REFRESHED PERIODS 3 AND 4
WITH NEW GUIDANCE BLENDS WHICH RESULTED IN SLIGHTLY HIGHER
DEWPOINTS...BUT FOR THE MOST PART LITTLE CHANGE. THE UPPER TROUGH
AXIS SHOULD BE JUST TO THE EAST OF THE AREA THURSDAY NIGHT AND
FRIDAY WITH THE SURFACE TROUGH PUSHED TO THE SOUTH. THE UPPER FLOW
FLATTENS OUT SOMEWHAT FOR THE END OF THE WORK WEEK BEFORE THE
NEXT SIGNIFICANT SHORTWAVE /MCS/ DIVES DOWN INTO THE LOWER
MISSISSIPPI VALLEY FRIDAY AFTERNOON...REINFORCING THE UPPER
TROUGH. SOME QUESTION REMAINS AS TO HOW MUCH OF AN IMPACT THIS
SYSTEM WILL HAVE FOR US ON SATURDAY...12Z GFS IS FASTER AND A
LITTLE WEAKER THAN THE 00Z ECMWF. ECMWF NOT QUITE AS DEEP WITH THE
TROUGH AXIS BUT MORE POTENT AS FAR AS SENSIBLE WEATHER IMPACTS FOR
SUNDAY...WHEREAS THE GFS IS STARTING TO CLEAR NORTH GEORGIA OUT BY
SUNDAY MORNING. NEXT BIG SYSTEM IS TO AFFECT US TOWARD THE MIDDLE
OF NEXT WEEK. WPC QPF VALUES WERE PRETTY IMPRESSIVE FOR DAYS 6 AND
7 BUT THE GFS AT LEAST HAS BACKED OFF ON SOME OF THIS. WITH THESE
UNCERTAINTIES...HAVE MADE NO CHANGES TO THE REMAINDER OF THE
EXTENDED AT THIS TIME.
OTHERWISE THE BIG STORY WILL BE WHAT HAPPENS WITH TROPICAL STORM
DORIAN. ENSEMBLES TAKE IT 10 DAYS TO REACH THE NORTHERN BAHAMAS
AND OBVIOUSLY A LOT CAN HAPPEN IN 10 DAYS...OR OF COURSE NOTHING
MAY HAPPEN. HOWEVER... WITH SATURATED SOILS AND HIGH LAKE AND
RIVER LEVELS...RESIDENTS OF NORTH AND CENTRAL GEORGIA ARE
ENCOURAGED TO MONITOR THE PROGRESS OF DORIAN AND STAY TUNED FOR
UPDATED FORECASTS.
SEE PREVIOUS DISCUSSION BELOW.
TDP
LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED AT 349 AM EDT WED JUL 24 2013/
NO REAL CHANGES TO THE PREVIOUS MODEL TRENDS THROUGH THE EXTENDED
FORECAST PERIOD. FAIRLY GOOD AGREEMENT AMONG THE MEDIUM RANGE MODELS
THROUGH THE WEEKEND AS FAR AS THE LARGER SCALE FEATURES ARE
CONCERNED WITH A PERSISTENT EASTERN U.S. UPPER TROUGH DOMINATING THE
REGIONAL WEATHER. EXTENDED FORECAST PERIOD STARTS OUT IN A BIT OF A
QUIET PERIOD AS THE MAIN UPPER TROUGH AXIS IS EAST OF THE STATE...
WITH SCATTERED...MAINLY DIURNAL...CONVECTION EXPECTED THROUGH
FRIDAY. WEAK NORTHWESTERLY UPPER FLOW WILL KEEP A CHANCE FOR A ROUND
OR TWO OF MORE ORGANIZED CONVECTION ASSOCIATED WITH ANY WEAK RIPPLES
RIDING DOWN THE BACKSIDE OF THE TROUGH...BUT NO DISTINCT SHORT WAVE
IS EVIDENT IN THE MODELS AT THIS TIME. FOR THE WEEKEND...A NEW SHORT
WAVE DIGS INTO THE MID-SOUTH FRIDAY NIGHT AND SWEEPS ACROSS THE
REGION SATURDAY. GFS/ECMWF/CMC/NAM ARE SURPRISINGLY SIMILAR WITH
THIS FEATURE SO I WILL BE BUMPING UP SATURDAY/S POPS INTO THE LIKELY
RANGE. FOR NOW THE MODELS ARE ONLY SHOWING A WEAK SURFACE BOUNDARY
ASSOCIATED WITH THIS FEATURE. ALTHOUGH INSTABILITY IS FORECAST TO
REMAIN MODERATE AT BEST SATURDAY...SOME WEAK SHEAR IS EVIDENT SO
CONVECTION MAY BE A BIT MORE ORGANIZED AND AT LEAST A SMALL INCREASE
IN THE POTENTIAL FOR SEVERE STORMS WILL NEED TO BE WATCHED WITH THIS
SYSTEM. WEAK SURFACE TROUGHING AND WEAK UPPER LEVEL FLOW SETTLE IN
FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD.
MODELS ARE SHOWING A SIGNIFICANT REDUCTION IN DEEPER LAYER MOISTURE
THURSDAY NIGHT AND FRIDAY...BUT AMPLE LOW-LEVEL MOISTURE REMAINS
AVAILABLE FROM THE MOIST SURFACE CONDITIONS FOR SCATTERED
CONVECTION. BETTER DEEP MOISTURE ACCOMPANIES THE SYSTEM SATURDAY. A
FAIRLY STRONG MOISTURE GRADIENT SETS UP FOR THE BALANCE OF THE
PERIOD INTO THE MIDDLE OF NEXT WEEK WITH RELATIVELY DRY AIR ACROSS
THE NORTH. HOWEVER...IN THE ABSENCE OF A STRONG UPPER RIDGE THERE
SHOULD BE SUFFICIENT MOISTURE AVAILABLE FOR ISOLATED TO SCATTERED...
MAINLY DIURNAL...CONVECTION AREA-WIDE EACH DAY WITH AT LEAST
SLIGHTLY BETTER CHANCES ACROSS CENTRAL GEORGIA.
EXCEPT FOR SATURDAY WITH THE INCREASED CLOUD COVER AND PRECIPITATION
EXPECTED...TEMPERATURES ARE EXPECTED TO REMAIN AROUND SEASONAL
NORMALS THROUGH THE EXTENDED FORECAST PERIOD.
20
&&
.AVIATION...
18Z UPDATE...
INTERMITTENT PERIODS OF MVFR CEILINGS ARE STILL AFFECTING SOME OF
THE METRO TAF SITES. THESE PERIODS APPEAR TO BE SHORT LIVED AND
ARE EXPECTED TO SCATTER OUT THIS AFTERNOON. MAIN CONCERN FOR THE
PERIOD IS CONVECTION. AN AREA OF CONVECTION TO THE WEST WILL
AFFECT CSG SHORTLY. OTHER CONVECTION APPEARS POSSIBLE MOVING FROM NORTH
TO SOUTH TODAY AS A COLD FRONT MOVES INTO THE AREA. STORMS COULD
BE STRONG AND A SEVERE WIND GUST CANNOT BE RULED OUT.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF CONVECTION...HIGH ON ALL OTHER ELEMENTS.
ARG
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 90 70 89 / 40 40 20 20
ATLANTA 70 88 71 88 / 40 20 10 10
BLAIRSVILLE 64 84 64 83 / 30 20 20 20
CARTERSVILLE 68 88 65 89 / 30 20 10 10
COLUMBUS 72 92 72 92 / 50 20 10 10
GAINESVILLE 69 87 69 86 / 40 30 20 20
MACON 71 92 71 92 / 50 40 20 20
ROME 68 90 65 90 / 30 20 10 10
PEACHTREE CITY 68 89 67 89 / 40 20 10 10
VIDALIA 72 91 72 91 / 40 40 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ARG
LONG TERM....TDP
AVIATION...ARG
Hazardous weather outlook, Jul 24, 3:30 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 AM EDT WED JUL 24 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
430 AM EDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE
POSSIBLE....MAINLY THIS AFTERNOON AND EVENING.
WEATHER HAZARDS EXPECTED...
HEAVY RAIN...GUSTY WINDS...HAIL AND LIGHTNING.
DISCUSSION...
A VERY MOIST AND MODERATELY UNSTABLE AIRMASS ALONG WITH WEAK WAVES IN
THE NORTHWESTERLY UPPER-LEVEL FLOW WILL ONCE AGAIN PRODUCE SCATTERED
TO NUMEROUS THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY
THROUGH TONIGHT. THE BEST CHANCES WILL BE THIS AFTERNOON AND EVENING
WITH THE ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING.
INSTABILITY WILL BE MODERATE BY THIS AFTERNOON...AND A FEW STORMS
COULD BECOME SEVERE LATE THIS AFTERNOON AND INTO THE EARLY EVENING
WITH DAMAGING WINDS UP TO 60 MPH AND QUARTER-SIZED HAIL THE PRIMARY
THREAT. WITH PRECIPITABLE WATER VALUES REMAINING WELL ABOVE SEASONAL
NORMALS...HEAVY RAINFALL WITH LOCALIZED FLOODING REMAINS POSSIBLE
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS
ARE EXPECTED EACH DAY. THUNDERSTORMS WILL BE MORE NUMEROUS SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 24, 9:16 AM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1016 AM EDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG EASTMAN 32.20N 83.18W
07/23/2013 DODGE GA EMERGENCY MNGR
AROUND A DOZEN TREES DOWN FROM GRESTON TO NORTH OF
CHAUNCEY...MOST IN THE EASTMAN AREA. SEVERAL POWER
OUTAGES AS WELL.
&&
TPALMERThunderstorm Wind, Muscogee
- When
- July 24, 2:30 PM EST to 2:35 PM EST
- Where
- Muscogee County, 0.9 mi SW of Columbus to 0.9 mi NE of Columbus
- Measured
- 60 kt (69 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.470, -84.980
Broadcast media and newspaper articles reported numerous trees and power lines down on the northeast side of Columbus, near the Lake Bottom area. A 57-year-old woman was killed when a tree limb fell on her in her back yard at the 1200 block of 16th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Hail in Texas, July 24, 2013$250,000 · 1.25 in hail · 1 event
- Damaging Winds in Texas, July 24, 2013$100,000 · 61 kt wind · 2 events
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Flash Flood and Damaging Winds in New Mexico, July 24, 20132 injured · $11,000 · 67 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Winds in West Virginia, July 24, 2013$17,000 · 50 kt wind · 3 events
- Damaging Wind in Georgia, July 24, 2013$18,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468096.